It just got physical

Warning:  This post has a lot of TMI grossness in it.

So I’ve been cruising along, taking my medication every day (now at the prescribed 4 tablets daily), and I’ve been doing well physically.  Emotionally, it’s felt like I’ve had a sucker punch or five in my gut, but physically, I’ve been doing fine.

And then earlier this week, I started having blood in my urine.  Again.  Flashbacks to that night in March, when as far as I knew, I was a reasonably healthy woman with 30+ years of life left to live.  And then the blood and the pain and the blood all over the floor of my bathroom.  It looked like a crime scene in there.

So you’ll pardon me if I got more than just a little freaked out to be peeing blood.  I mean, I think I handled it pretty well.  I took Reil aside and told him calmly what was happening.  I shot an email off to my doctor (Kaiser has a great online system.  Props to them for that), and took Molly shopping for new sneakers.  Checked my email at DSW.  Dr. Shek said that it’s probably just a side effect from the meds – no doubt, that’s why I emailed him!  All of the websites I’d read said to contact your doctor if it happened.

Ok, Fine.  I told myself I’d try to relax, let things take their course.  But, damn, those flashbacks just kept rearing their ugly head.

Next day, still more blood.  (Guys, if you’re like my husband, you’ll want to cover your ears for this piece of overshare.)  Seriously, it felt like I was menstruating through my urethra.  I was, understatement, uncomfortable.  Pushed the issue with the doc, shelled out $50 to go in to see him face to face, and we (by which I mean he) came to the decision to pull me off of the drugs for a bit, maybe a week.  We’ll see whether the bleeding stops, and then probably start back up with two pills a day instead of four.

I’m happy to report that 48+ hours since my last dose of the meds, the bleeding has slowed down a bit.  Now let’s see if my flashbacks subside as well.

Advertisements

7 thoughts on “It just got physical

  1. How terrifying, Lisa! Why does the doctor think the meds could be causing it? Aren’t the meds supposed to be FIXING that problem, not causing it?

    • Well, it’s a known side effect. Where as before it was blood because my kidney wasn’t functioning, this time it’s something different, just something the meds do. Still, it’s freaky and scary.

  2. Nothing out of the ordinary is never okay with cancer patients. Keep at it but realize your reaction is pretty normal. We all want a CT or PET scan every month, at least. Is it paranoia? Nope, normal. Love you.

  3. All these things are so frightening but never be afraid of giving us TMI. It’s only what’s happening to you and maybe then other will understand how scary symptoms can be. Glad you’re finally getting some notice taken and hoping it will settle down well xx

  4. I am glad you are feeling better. I started bleeding from my rear end a couple months after I was “all clear” from rectal cancer. I got scared and called my doctor. He forgot to tell me that occasionally I would bleed and that it is normal. You are right about flashbacks. I get them too. Another cancer survivor told me that its like PTSD and lots of cancer patients experience it.

  5. (By which I mean, sheesh, of course you have extra reason to be freaking out, even if it’s a known side effect. I hope it’s all subsided by now and that you’ll be able to resume treatment without a resurgence of this effect.)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s